Indian Journal of Dermatology
E-IJD SHORT COMMUNICATION
Year
: 2015  |  Volume : 60  |  Issue : 2  |  Page : 212-

Fluconazole-induced acute generalized exanthematous pustulosis


Vito Di Lernia, Cinzia Ricci 
 Department of Internal Medicine and Medical Specialities, Dermatology Unit, Arcispedale Santa Maria Nuova-IRCCS, Reggio Emilia, Italy

Correspondence Address:
Vito Di Lernia
Unit of Dermatology, Arcispedale Santa Maria Nuova IRCCS, Viale Risorgimento 80, Reggio Emilia - 42123
Italy

Abstract

Acute generalized exanthematous pustulosis (AGEP) is a severe cutaneous adverse reaction and is usually caused by drugs. It is characterized by fever and acute, extensive occurrence of disseminated sterile pustules, accompanied by fever, malaise and peripheral blood leucocytosis. There have been several reports to date of AGEP following exposure to antifungals. In particular, terbinafine is included in the list of the agents conferring the highest risk of AGEP. The authors report the case of a 70-year-old male patient who developed AGEP shortly after commencing treatment with fluconazole, which has been reported in association with AGEP in a single case report. To our knowledge, this is the first reported case of AGEP associated with positive fluconazole patch test.



How to cite this article:
Di Lernia V, Ricci C. Fluconazole-induced acute generalized exanthematous pustulosis.Indian J Dermatol 2015;60:212-212


How to cite this URL:
Di Lernia V, Ricci C. Fluconazole-induced acute generalized exanthematous pustulosis. Indian J Dermatol [serial online] 2015 [cited 2021 Sep 23 ];60:212-212
Available from: https://www.e-ijd.org/text.asp?2015/60/2/212/152572


Full Text

 Introduction



Acute generalized exanthematous pustulosis (AGEP) is an uncommon, self-limiting eruption, first described by Beylot in 1980. [1] It is characterized by acute, extensive occurrence of sterile pustules, accompanied by fever, malaise and peripheral blood leucocytosis. Many drugs, in particular broad spectrum antibiotics, such as beta-lactams and macrolides, have been implicated in this condition. [1],[2]

 Case Report



A 70-year-old male patient was seen because of a sudden occurrence of a diffuse, rapidly progressing rash involving trunk and limbs, accompanied by fever of up to 38.5°C and malaise for three days. Four days before, the patient had started fluconazole 150 mg once daily for a tongue candidiasis diagnosed clinically by his physician. The fluconazole had been stopped after two days of treatment. The patient had a history of cerebral ischemia, polyglobulia, and chronic obstructive pulmonary disease and had been taking ticlopidine 250 mg daily, nifedipine 20 mg bid, and theophylline 200 mg bid for many years. No previous personal or family history of skin diseases such as psoriasis was present.

Clinical examination showed an erythematous eruption mainly affecting the trunk [Figure 1] and [Figure 2] and proximal limbs with numerous, non-follicular, pinhead pustules which in some areas became confluent in small pustular lakes. In addition purpuric lesions were present on the limbs, while erythema, edema and blisters were observed on the palms and soles. There was no evidence of mucous membrane involvement, lymphadenopathy or organomegaly. Laboratory investigations showed an increase of serum creatinine (1, 9 mg/dl) and urea (29 mg/dl). The full blood count revealed a white blood cell count of 11,050 cells/mm 3 , with elevated neutrophils (80%) and polycythemia. Liver tests and serum calcium were normal. Antibodies to enterovirus, adenovirus, Epstein-Barr virus, cytomegalovirus, hepatitis B virus, hepatitis C virus, Mycoplasma pneumoniae, Parvovirus B19 were negative or consistent with past infections. Repeated bacterial cultures of pustule swabs, as well as blood cultures, were negative. Histological examination of a skin biopsy from the trunk showed subcorneal pustules within the stratum corneum [Figure 3]. There was edema of the papillary dermis and a mixed superficial and perivascular, inflammatory infiltrate containing neutrophils, lymphocytes, and a few eosinophils. A diagnosis of AGEP was considered. Methylprednisolone 20 mg intramuscular bid was given, together with topical steroids (betamethasone dipropionate 0.05% cream). The eruption quickly improved and pustulation ceased within a few days. The dosage of systemic corticosteroid was rapidly tapered in the following days. Widespread desquamation followed. Due to concurrent treatments for polycythemia the patient was discharged 20 days later. Patch test for fluconazole was positive after 48 h.{Figure 1}{Figure 2}{Figure 3}

 Discussion



Acute generalized exanthematous pustulosis (AGEP) is a severe cutaneous adverse reaction and is caused by drugs in less than 90% of the cases. It is characterized by fever and the acute occurrence of disseminated sterile pustules 3-5 days after the commencement of treatment. It is accompanied by marked neutrophilia. Histology shows spongiform subcorneal and/or intraepidermal pustules, a marked edema of the papillary dermis, neutrophils, and often eosinophils. Complete resolution takes place after drug withdrawal. Additional treatment with systemic corticosteroids may be useful. Ciclosporin and etanercept proved to be rapid and efficacious for controlling AGEP resistant to corticosteroids. [3],[4] Drug patch tests were recently confirmed to be safe and useful for identifying agents inducing AGEP. [5]

Our patient presented clinical and histologic findings consistent with the diagnosis of AGEP with a score 12 (definite AGEP) on the European Study of Severe Cutaneous Adverse Reaction (EuroSCAR) validation scale. Acute and transient renal failure which was present in our patient can be observed in 32% of cases with AGEP. There have been several reports to date of AGEP following exposure to antifungals, [6],[7],[8] in particular to terbinafine. [8] Conversely, fluconazole-related AGEP is a very rare event, since this drug has been associated to a single case of AGEP. [9] Our patient had been taking several drugs over a long period, among which nifedipine and ticlopidine which have sporadically been reported as possible causes of AGEP. [2],[10] However, only fluconazole was begun just before the eruption. After withdrawal of the drug, the pustular eruption subsided, while the patient continued to take his other medications. To our knowledge, this is the first reported case of AGEP associated with positive fluconazole patch test. On the basis of this second observation, fluconazole should be added to the list of drugs that may induce AGEP.

References

1Beylot C, Bioulac P, Doutre MS. Acute generalized exanthematic pustuloses (four cases). Ann Dermatol Venéol 1980;107:37-48.
2Roujeau JC, Bioulac-Sage P, Bourseau C, Guillaume JC, Bernard P, Lok C, et al. Acute generalized exanthematous pustulosis. Analysis of 63 cases. Arch Dermatol 1991;127:1333-8.
3Di Lernia V, Grenzi L, Guareschi E, Ricci C. Rapid clearing of acute generalized exanthematous pustulosis after administration of ciclosporin. Clin Exp Dermatol 2009;34:e757-9.
4Gencoglan G, Tosun M, Aktepe F. The molecular mechanism of etanercept, an anti-tumour necrosis factor-alpha receptor-fusion protein, in the treatment of acute generalized exanthematous pustulosis. J Dermatolog Treat 2009;20:241-5.
5Barbaud A, Collet E, Milpied B, Assier H, Staumont D, Avenel-Audran M, et al. A multicenter study to determine the value and safety of drug patch tests for the three main classes of severe cutaneous adverse drug reactions. Br J Dermatol 2013;168:555-62.
6Beltraminelli HS, Lerch M, Arnold A, Bircher AJ, Haeusermann P. Acute generalized exanthematous pustulosis induced by the antifungals terbinafine: Case report and review of the literature. Br J Dermatol 2005;152:780-3.
7Cançado GG, Fujiwara RT, Freitas PA, Correa-Oliveira R, Bethony JM. Acute generalized exanthematous pustulosis induced by itraconazole: An immunological approach. Clin Exp Dermatol 2009;34:e709-11.
8Sidoroff A, Dunant A, Viboud C, Halevy S, Bavinck JN, Naldi L et al. Risk factors for acute generalized exanthematous pustulosis (AGEP)-results of a multinational case-control study (EuroSCAR). Br J Dermatol 2007;157:989-96.
9Alsadhan A, Taher M, Krol A. Acute generalized exanthematous pustulosis induced by oral fluconazole. J Cutan Med Surg 2002;6:122-4.
10Cannavò SP, Borgia F, Guarneri F, Vaccaro M. Acute generalized exanthematous pustulosis following use of ticlopidine. Br J Dermatol 2000;142:577-8.